Washington, 2022

Funnel Cloud in Washington, June 19, 2022

June 19, 2022 · NWS OTX · 1 event in 1 county or zone

A weak convective storm produced a cold core funnel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weak convective storm produced a cold core funnel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 19, 1:34 PM PST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 19, 1:34 PM PST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
234 PM PDT Sun Jun 19 2022

.SYNOPSIS...
Sunday will feature scattered showers across north central and
northeast Washington as well as parts of north Idaho. Afternoon
temperatures will be well below average with highs in the 60s and
low 70s. Temperatures are expected to rebound to near average by
the middle of next week. Our region will also experience drier
weather next week as chances for showers retreat to the
mountainous terrain along the Canadian border.

&&

.DISCUSSION...
Sunday, Monday and Tuesday: Cool and cloudy with scattered showers
to end our weekend for the Inland Northwest. The radar and
satellite picture this afternoon is similar to the previous day,
but shifted a bit farther east. We have rain showers and isolated
thunder developing across the northern counties moving southeast
into eastern and southeast Washington. The atmosphere this
afternoon is largely chaotic and unsettled, though cool and
saturated. Low clouds have largely persisted through the day with
some breaks adjacent to the Cascades and across the Okanogan
Highlands. The slow moving upper level feature will continue our
showers through the early evening hours before tapering off.

Monday will feature less coverage for showers/storms with the best
upper level energy shifting southeast and flat high pressure
building in from the west. Temperatures this weekend have been
substantially below normal (normal 74F) but we will begin to see a
gradual warming trend going into the week ahead. Read on to hear
about our chances to reach that 80F mark! Monday afternoon as the
bulk of the upper level energy moves east, a portion of northeast
Washington and far northern Idaho will be under the influence of
the trailing edge of the weather feature. Instability of several
hundred J/kg and some forecast soundings indicating tall, skinny
CAPE profiles would lead me to believe a decent chance of
thunderstorms are likely Monday afternoon. Somewhat better wind
shear and storm motion, however we're still looking at rather
slower moving storms with precipitable water values over 0.70", so
that heavy rain threat is still very present. These areas have
also seen some heavier downpours from recent storms, so the debris
flow and localized flooding threat is of concern. Confidence is
not quite broad enough to hoist a product headline, but it's
something to keep at the front of our minds.

Tuesday will begin to feature more clearing skies with generally
light winds as we see some warming temps and a drying period begin
to take place. It's been a while, so this may seem out of place,
but it is in fact almost late June. /Dewey

Tuesday night through Friday: A well deserved dry and warm period
will continue into the week as the Pacific Northwest becomes
sandwiched between upper level low pressures to our north and south
over British Columbia and California and high pressure over the
Pacific and over the southern US. As a result, we will be in a
rather benign zonal flow aloft through the work week. This will
allow for temperatures to warm to near average values, with plenty
of sunshine. Wednesday will be the warmest day of the week, and also
becoming more confident that this could be the first 80 degree day
at the Spokane International Airport (KGEG). In fact, the NBM is now
giving KGEG a 52% chance of reaching 80F Wednesday. If we hit 80,
this will tie the record of latest 80 degree day at KGEG.

There will be chances for light precipitation Wednesday through
Friday across the far northern Washington and Idaho as the broad low
pressure over BC tracks across southern BC and sends a weak frontal
boundary across the region. Models aren't in the best agreement with
only about 30% of ensembles having over 0.01 inches of precipitation
in a 24 hour period across northern WA and Idaho. A shortwave south
of this broad low will move southeast through northern Idaho Friday
for a small chance of thunderstorms in the afternoon. Winds will be
breezy southwest winds Wednesday and Thursday with a strengthening
cross-Cascade pressure gradient. Gusts up to 25 to 30 mph are
possible. After the shortwave passage on Friday, around 70% of
ensembles are suggesting that ridging will begin to strengthen over
British Columbia, with surface level winds switching to the north.
Breezy winds will be possible down the Okanogan Valley into the
western Basin with gusts up to 30 mph Friday afternoon. With this
stronger ridging, we may also see the warmest temperatures we've
seen all year by the end of the weekend and into the beginning of
next week. Hello Summer? vmt

&&

.AVIATION...

18Z TAFS: Scattered showers will persist over central and
northern Washington into the evening as low pressure continues to
spin over the region. Low stratus has continued to span from
Sandpoint to Deer Park, Coeur d'Alene, Spokane, and down to
Pullman. Given the light wind pattern out of the south, this low
ceiling will be slow to erode but should lift by 22z-02z this
afternoon. MVFR levels are expected and likely with isolated IFR
ceilings. Clouds will lift into a cumulus deck by mid afternoon
with showery conditions expected through this evening. The best
convective action should be far eastern Washington with the threat
of locally heavy rain and brief reduction in visibility. /Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  71  50  76  55  79 /  20  20  10   0   0   0
Coeur d'Alene  49  68  52  75  54  76 /  20  30  20   0   0   0
Pullman        48  66  48  73  53  77 /  20  10   0   0   0   0
Lewiston       54  74  53  81  58  84 /  20  10  10   0   0   0
Colville       47  74  50  78  54  78 /  40  30  10   0   0  10
Sandpoint      48  66  51  73  54  75 /  20  50  30   0   0  10
Kellogg        49  63  50  73  54  74 /  20  30  20   0   0   0
Moses Lake     49  80  50  84  56  86 /  10   0   0   0   0   0
Wenatchee      52  78  52  83  58  82 /   0   0   0   0   0   0
Omak           51  79  54  82  57  81 /  20  10   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 19, 4:37 AM PST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
537 AM PDT Sun Jun 19 2022

IDZ003-004-026-027-WAZ031>034-041-043-044-047>049-201245-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
Central Chelan County-Western Chelan County-
Western Okanogan County-
537 AM PDT Sun Jun 19 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

IDZ001-002-WAZ035>038-201245-
Northern Panhandle-Coeur d'Alene Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
537 AM PDT Sun Jun 19 2022

This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...North Central Washington and Northeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms Sunday afternoon and evening may
produce locally heavy rain. This could lead to localized debris
flows on recent burn scars.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

In the hours before

Special weather statement, Jun 19, 12:53 PM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Spokane WA
153 PM PDT Sun Jun 19 2022

WAZ036-037-192115-
Spokane Area WA-Northeast Mountains WA-
153 PM PDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of northeastern
Lincoln, south central Stevens and west central Spokane Counties
through 215 PM PDT...

At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Davenport, or 25 miles northwest of Cheney, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairchild AFB, Reardan, Little Falls Dam, Deep Creek and Mondovi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4764 11809 4782 11809 4786 11764 4759 11764
TIME...MOT...LOC 2052Z 270DEG 11KT 4773 11798

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CD

The radar

The Spokane radar (KOTX), 54 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lincoln

When
June 19, 2:41 PM PST to 2:56 PM PST
Where
Lincoln County, 6.84 mi NW of Rocklyn to 6.77 mi NNW of Rocklyn
Reported by
Public
Coordinates
47.690, -118.354

Cold air funnel cloud reported near Davenport with no damage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042351.